Format

Send to

Choose Destination
Gastroenterology. 2015 Jul;149(1):151-62. doi: 10.1053/j.gastro.2015.03.046. Epub 2015 Mar 30.

Rapamycin Inhibition of mTOR Reduces Levels of the Na+/H+ Exchanger 3 in Intestines of Mice and Humans, Leading to Diarrhea.

Author information

1
Department of Medicine, Division of Gastroenterology and Hepatology, Albany Medical College, Albany, New York; Center of Cardiovascular Sciences, Albany Medical College, Albany, New York.
2
Department of Medicine, Division of Gastroenterology and Hepatology, Albany Medical College, Albany, New York.
3
Center of Cardiovascular Sciences, Albany Medical College, Albany, New York.
4
Center for Neuropharmacology and Neuroscience, Albany Medical College, Albany, New York.
5
Department of Transplant Surgery, Albany Medical College, Albany, New York.
6
Department of Pathology, Albany Medical College, Albany, New York.
7
Department of Medicine, Division of Gastroenterology and Hepatology, Albany Medical College, Albany, New York; Center of Cardiovascular Sciences, Albany Medical College, Albany, New York. Electronic address: zhux@mail.amc.edu.

Abstract

BACKGROUND & AIMS:

The immunosuppressant rapamycin frequently causes noninfectious diarrhea in organ transplant recipients. We investigated the mechanisms of this process.

METHODS:

We performed a retrospective analysis of renal transplant recipients treated with rapamycin from 2003 through 2010 at Albany Medical College, collecting data on serum levels of rapamycin. Levels of the Na+/H+ exchanger 3 (NHE3) were measured in human ileal biopsy specimens from patients who did and did not receive rapamycin (controls), in ileum tissues from rats or mice given rapamycin, and in mice with intestine-specific disruption of mammalian target of rapamycin (Mtor) (mTOR(f/f):Villin-cre mice) or Atg7 (Atg7(flox/flox); Villin-Cre). Exchange activity and intestinal water absorption were measured using a pH-sensitive dye and small intestine perfusion, respectively.

RESULTS:

Episodes of noninfectious diarrhea occurred in organ recipients after increases in serum levels of rapamycin. The expression of NHE3 was reduced in the ileal brush border of patients with diarrhea. In rats and mice, continuous administration of low doses of rapamycin reduced levels of NHE3 in intestinal tissues; this effect was not observed in mice with intestinal deletion of ATG7, indicating that autophagy is required for the reduction. Administration of single high doses of rapamycin to mice, to model the spikes in rapamycin levels that occur in patients with severe diarrheal episodes, resulted in reduced phosphorylation of S6 and AKT in ileal tissues, indicating inhibition of the mTOR complex (mTORC1 and mTORC2). The intestines of mice with intestine-specific deletion of mTOR were dilated and contained large amounts of liquid stools; they also had reduced levels of total NHE3 and NHERF1 compared with control mice. We observed a significant reduction in Na(+)/H(+) exchange activity in ileum tissues from these mice.

CONCLUSIONS:

Rapamycin inhibition of mTOR reduces levels of NHE3 and Na(+)/H(+) exchange activity in intestinal tissues of patients and rodents. This process appears to require the autophagic activity mediated by ATG7. Loss of mTOR regulation of NHE3 could mediate the development of diarrhea in patients undergoing rapamycin therapy.

KEYWORDS:

Immunosuppression; Sodium Transport; Transplantation; mTOR

PMID:
25836987
PMCID:
PMC4849539
DOI:
10.1053/j.gastro.2015.03.046
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center